70 yo Female patient had thyroid removed 10 years ago because of goiter & HypOthyroidism prior to and currently that she had been on synthroid.
Patient reports tingling in arms, anxiety, nervous, depression, hot flashes. Long term TSH tested levels are showing a slight increase over a long time.
1. Is this just due to the dosage of the synthroid?
2. Is not having a thyroid hindering weight loss in the patient?
3. What is the ramification of not having a thyroid?
First, the TSH is a pituitary function test and should never be used alone to treat the thyroid or with replacement therapy. You have to have a Free T4 done with the TSH, and preferably with a Free T3. Free T4 and Free T3 are the actual "active" thyroid hormone in the body. The body converts the Free T4 to Free T3. There are a lot of outdated thyroid tests out there including any that say Total in them....worthless.
What level was her most recent TSH at? Did the lab use the newest ranges? (.30-3.0)
Without ALL the proper tests done, there is no way to tell exactly what is going on. She could be deficient in T4 only, or both T3 and T4. She could have a conversion issue and the Dr would never know it without testing the free t3 level. A person can have normal values for t4 and TSH, but if their t3 level is low, they can be very sick with hypo symptoms. This is coming from experience. I had an endo that kept me sick for a long time, because he didn't run ALL the proper tests!
Weight loss is very hard to do unless the patient has been at optimal levels for a while and the body is healing. Getting healthy from thyroid disease takes time.
There are no ramification of not having a thyroid except that you have to take medicine for the rest of your life. Without the meds the patient will die, if patient requires full replacement dosage.
Thanks for your response.
The reported TSH levels are:
10/10 - 1.89
04/10 - 1.68
04/09 - 1.45
10/08 - 1.08
listed as (microintlunits/ml)
While the amounts are considered (within spec) for the lab doing the test it seems a possibility that the gradual increase might be an indication of some of the symptoms (Patient reports tingling in arms, anxiety, nervous, depression, hot flashes etc.)
To future responders keep in mind that the patient has had the Thyroid removed some time ago so I am assuming the Pituitary is attempting to communicate via TSH with
the Thyroid that is not there to receive the message.
The patient is being managed based on TSH alone. Given that she is symptomatic, she needs some additional tests.
TSH is an indirect measure of the thyroid hormone available to her.
She needs a direct measure and should be tested for FT3 and FT4. These should both be at least mid-range or higher. If not, she needs an increase in thyroid meds (or if FT3 is low, she should be given a low dose of cytomel to bring it up).
Other common deficiencies in elders are B12 and Vitamin D. Both should be tested to make sure they are at least mid to upper half of the reference ranges. If not, supplements hould be given.
A total T4 was ordered and we should have results in a week. Dr said a total T3 was a waste of time because T3 is created by T4 so it was not done. Patient is taking Vitamin D as a supplement. It was also discovered that at most recent DR visit the systolic BP was elevated to the 160 range which could account for some of the reported symptoms. A slight increase in the patients BP medication was ordered. Currently waiting to see the T4 results.
The doctor is wrong about testing for T3. First, there are many patients that do not convert T4 to T3 adequately. This is especially true when taking significant dosages of thyroid meds. Also, the test should be free T3, not total T3. FT3 is the active portion of total T3. FT3 largely regulates metabolism and many other body functions. Studies have shown that FT3 correlates best with hypo symptoms, while FT4 and TSH did not correlate.
Your doctor needs to understand the importance of FT3 and test you for it, rather than just assume that T4 is being converted adequately. If the doctor resists testing for Ft3 and FT4, then you should insist on it and not take no for an answer. Remember that you are the customer and the doctor is providing a service.
In my opinion the best way to treat a thyroid patient is to test and adjust levels of FT3 and FT4 with whatever meds are required to relieve symptoms. Symptom relief should be all important. Many members here have reported that symptom relief for them required that FT3 was adjusted into the upper part of its range and FT4 adjusted to at least midpoint of its range. If your doctor is unwilling to treat you clinically (for symptoms), in this manner, then you are gong to have to find a good thyroid doctor that will do so.
Just reported by the DR today that the TSH and CDC levels are normal but the Free T4 is too high. Dr changed to a med to correct this? Have not picked it up at the pharm yet so I dont know what it is.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.